Hail, Knox
- When
- June 14, 11:40 PM CST to 11:41 PM CST
- Where
- Knox County, 1.38 mi N of Abingdon
- Measured
- 0.88 in hail
- Reported by
- Mesonet
- Coordinates
- 40.820, -90.400
Low pressure tracking from northern Missouri across north-central Illinois brought scattered thunderstorms to the area during the early morning hours of June 15th. The thunderstorms produced bands of heavy rainfall and flash flooding along the Illinois River valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILX wrote it up.
Low pressure tracking from northern Missouri across north-central Illinois brought scattered thunderstorms to the area during the early morning hours of June 15th. The thunderstorms produced bands of heavy rainfall and flash flooding along the Illinois River valley. A few of the storms also produced hail up to the size of nickels and damaging wind gusts of 60 to 70 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Jun 14, 11:02 PM CST, 38 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 1202 AM CDT WED JUN 15 2011 .DISCUSSION... ISSUED 836 PM CDT TUE JUN 14 2011 LOW PRESSURE NEAR KANSAS CITY HAS A WARM FRONT EXTENDING SOUTHEASTWARD INTO SOUTHEASTERN MO. UPSTREAM UPPER TROUGH NOW ABOUT MIDWAY ACROSS KS IS FINALLY AIDING IN THE DEVELOPMENT OF CONVECTION OVER SOUTHERN IA/NORTHERN MO. THIS ACTIVITY IS STILL EXPECTED TO CONGEAL INTO AN MCS AND MOVE ACROSS CENTRAL IL TONIGHT...BUT A LITTLE LATER THAN PREVIOUSLY THOUGHT. AIRMASS DOWNSTREAM OF MO STORMS AS SAMPLED BY THE 00Z LINCOLN SOUNDING SHOWS A VERY STRONG CAP...WHICH SHOULD HOLD DOWN THUNDERSTORM CHANCES THIS EVENING UNTIL THE COMBINATION OF AN INCREASING NOCTURNAL LOW LEVEL JET AND STRONG FORCING WITH THE MCS/UPPER TROUGH MOVES IN LATE. THE LATEST HI-RES RADAR SIMULATIONS FROM THE HRRR MODEL INDICATE CONVECTION NOT REACHING THE WESTERN COUNTIES UNTIL PERHAPS 06Z. WILL THEREFORE TAKE EVENING POPS DOWN TO CHANCE/SLIGHT CHANCE RANGE BUT KEEP THEM LIKELY/CATEGORICAL AFTER MIDNIGHT. SEVERE STORMS STILL LOOK POSSIBLE...WITH THE MAIN THREATS TRANSITIONING FROM INITIAL DISCRETE SUPERCELLS/TORNADOES/LARGE HAIL OVER MO TO STRONG WINDS AND MORE ISOLATED HAIL OVER IL. VERY HIGH PRECIPITABLE WATER VALUES IN THE 1.3-1.5 INCH RANGE ALONG WITH STRONG 850 MB MOISTURE FLUX CONVERGENCE ALONG THE WARM FRONT WILL PROVIDE FAVORABLE CONDITIONS FOR HEAVY RAINFALL RATES...SO HAVE KEPT THE FLASH FLOOD WATCH GOING AS IS. 04 && .AVIATION... ISSUED 1202 AM CDT WED JUN 15 2011 CONVECTION BEGINNING TO BLOSSOM INTO WESTERN IL AT THIS TIME. EASTWARD PROGRESS HAS BEEN SLOW THIS EVENING...BUT EXPECT THIS TO SPEED UP SOON AS UPPER SHORTWAVE ENTERING NORTHWEST MO GIVES STORMS A KICK. THUNDERSTORMS SHOULD MOVE/DEVELOP RAPIDLY EASTWARD THROUGH DAWN LOW LEVEL JET BRINGS MODERATELY UNSTABLE AIR NORTHEASTWARD INTO AND NORTH OF WARM FRONT. SOME OF THE STORMS MAY HAVE STRONG WINDS AND HAIL. TOWARD 09Z-12Z...STRONG STORMS MAY BECOME EMBEDDED WITHIN AREA OF LIGHTER RAIN...THUS INCREASING THE AVIATION HAZARD. DRY SLOT BEHIND THE PLAINS SHORTWAVE HAS PROGRESSED INTO EASTERN KS AND WILL CONTINUE INTO IL AFTER 12Z...PUSHING MOST OF THE CONVECTION OUT OF THE AREA BY 15Z. COLD FRONT EXTENDING FROM LOW PRESSURE OVER NORTHWESTERN MO SOUTHWARD TO EASTERN OK WILL SWEEP ACROSS CENTRAL IL 18Z-21Z WED...WHICH WILL BRING DEEPER LAYER DRYING/SUBSIDENCE FOR THE REMAINDER OF THIS TAF PD. 04 && .PREV DISCUSSION... ISSUED 337 PM CDT TUE JUN 14 2011 SOMEWHAT COMPLEX SITUATION GOING ON FOR FORECAST THIS AFTERNOON. MODELS HAVING SOME AGREEMENT THROUGH ABOUT 48HRS BUT THEN BEGIN TO DIFFER WITH THE OVERALL SFC PATTERN. OVERALL...PREFER A BLEND OF THE ECMWF AND THE NAM PAST 48HRS IN THE SHORT TERM. UPPER LEVEL PATTERN VERY SIMILAR TOO OUT TO ABOUT 48HRS BUT DIFFER WITH THE LOCATION OF THE MID LEVEL LOW AND ITS PROGRESSION TO THE SOUTHEAST IN THE FLOW. HERE A BLEND OF THE MODELS LOOKS BEST BUT THE GFS/ECMWF SIMILAR IN SPEED OVER THE NAM AND SREF. MAIN CONCERNS IN THE SHORT TERM INVOLVE PCPN CHANCES/BEGINNING AND ENDING TIMES...IN THE SHORT TERM. LONG TERM MODELS SHOW GOOD AGREEMENT IN THE UPPER LEVEL PATTERN THROUGH THE PERIOD...BUT DIFFER ON THE SFC WITH HOW FAST THE WARM AIR COMES BACK NORTH. GFS APPEARS LITTLE QUICKER BUT NOT ENOUGH TO MAKE DIFFERENCE ON TEMP AND PCPN FORECAST...LATE IN THE PERIOD. SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT LIGHT PCPN COUNTIES ACROSS EASTERN PARTS OF THE CWA THIS AFTERNOON. HOWEVER...THE MAIN FOCUS WILL BE SHIFTING TO THE WEST WHERE A SFC LOW IN NORTHEASTERN KS WILL MOVE EAST INTO NORTHERN MO EARLY THIS EVENING. THE ASSOCIATED WARM FRONT IS LOCATED ACROSS SOUTHERN IOWA AND INTO PARTS OF CENTRAL IL AS WELL. BEST MOISTURE AXIS IS LOCATED IN PARTS OF SW MO. THUNDERSTORMS WILL DEVELOP IN PARTS OF NORTHERN MO AND SOUTHERN IOWA EARLY THIS EVENING AND THEN MOVE EAST INTO THE AREA TONIGHT. STRONG UPPER LEVEL DIVERGENCE/LOW LEVEL MOISTURE AND TEMP ADVECTION/STRONG OMEGA WILL ALL CONTINUE TO THE E...CONTINUING THE SUPPORT OF STRONG THUNDERSTORMS OVER THE AREA DURING THE NIGHT AND OVERNIGHT HOURS. PW VALUES WILL REMAIN OVER 1.5 DURING THE EVENT SO VERY HEAVY RAINFALL WILL BE LIKELY...SO THE FLASH FLOOD WATCH WILL CONTINUE OVERNIGHT. PCPN WILL CONTINUE IN THE EAST AND THEN TAPPER OFF DURING THE AFTERNOON AND SHOULD BE DONE BY 00Z TOMORROW...THOUGH WILL HOLD ONTO A CHANCE IN THE EAST FOR TOMORROW EVENING ONLY. ONCE SYSTEM MOVES THROUGH DRY WEATHER WILL RETURN FOR WED NIGHT THROUGH THURSDAY NIGHT. HOWEVER...THIS DRY PERIOD WILL BE SHORT LIVED AS THE RESULTING FRONT FROM TONIGHTS SYSTEM WILL START TO MOVE BACK NORTH AS A WARM FRONT TO THE SOUTHWEST OF THE CWA. SO CHC OF PCPN WILL RETURN FRIDAY IN THE SOUTHWEST DUE TO AN ADVANCING WARM FRONT. THIS CHC OF PCPN WILL CONTINUE INTO FRIDAY NIGHT ACROSS THE WHOLE AREA. TEMPS WILL KEPT IN CHECK DUE TO PCPN AND CLOUD COVER. GUIDANCE LOOKS OK FOR TOMORROW BUT TOO WARM FOR THURSDAY AND FRIDAY. WARM FRONT WILL NOT BE THROUGH THE CWA UNTIL THIS WEEKEND SO WARMER TEMPS WILL HOLD OFF UNTIL THEN. LONG TERM...SATURDAY THROUGH TUESDAY THE WARM FRONT WILL LIFT NORTH EARLY IN THE WEEKEND BUT NOT VERY FAR AT FIRST DUE TO POSSIBILITY OF MORE THUNDERSTORM COMPLEXES LATE THIS WEEK AND INTO THE WEEKEND...WHICH WILL KEEP THE FRONT SOUTH UNTIL THE WEEKEND. ONCE SOUTHERLY WINDS FROM THE SOUTHWEST INCREASE THIS WEEKEND...WARM FRONT WILL RACE NORTH AND SHOULD BE NORTH OF THE CWA BY SAT NIGHT. THEN DRY...HOT AND HUMID WEATHER CAN BE EXPECTED FOR SUNDAY THROUGH MONDAY NIGHT. THEN EARLY NEXT WEEK...THE UPPER LEVEL RIDGE WILL MOVE EAST SOME AND A COLD FRONT WILL APPROACH THE AREA FROM THE WEST. THIS WILL BEING THE RETURN OF PCPN CHANCES TO THE CWA FOR TUESDAY. TEMPS WILL BE QUITE WARM THROUGH THE PERIOD DUE TO SOUTHERLY WINDS AND STRONG RIDGING BUILDING INTO THE AREA. AUTEN && .ILX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH THROUGH WEDNESDAY MORNING FOR ILZ036-040-041- 047>052. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LINCOLN IL 316 PM CDT TUE JUN 14 2011 ILZ027-029-037-042>044-053-054-061-062-066-067-071-072-151100- CLAY-CUMBERLAND-DE WITT-EFFINGHAM-JASPER-KNOX-LOGAN-MACON- MOULTRIE-PEORIA-PIATT-RICHLAND-SHELBY-TAZEWELL- 316 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE...THOUGH OVERALL COVERAGE THROUGH THE EARLY EVENING WILL BE LOW. MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT. A FEW OF THE STORMS TONIGHT HAVE THE POTENTIAL TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREAT. IN ADDITION...THE RAINFALL WILL BE LOCALLY HEAVY AND COULD POSE A FLASH FLOODING RISK WHEN COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN SINCE YESTERDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. ILZ036-040-041-047>052-151100- CASS-CHRISTIAN-FULTON-MASON-MENARD-MORGAN-SANGAMON-SCHUYLER-SCOTT- 316 PM CDT TUE JUN 14 2011 ...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE...THOUGH OVERALL COVERAGE THROUGH THE EARLY EVENING WILL BE LOW. MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT. A FEW OF THE STORMS TONIGHT HAVE THE POTENTIAL TO BE SEVERE...WITH LARGE HAIL AND DAMAGING WIND GUSTS THE PRIMARY THREAT. IN ADDITION...THE RAINFALL WILL BE LOCALLY HEAVY AND COULD POSE A FLASH FLOODING RISK WHEN COMBINED WITH THE RAIN THAT HAS ALREADY FALLEN SINCE YESTERDAY. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TONIGHT...PRIMARILY DURING THE OVERNIGHT HOURS. ILZ028-030-031-038-045-046-055>057-063-068-073-151100- CHAMPAIGN-CLARK-COLES-CRAWFORD-DOUGLAS-EDGAR-LAWRENCE-MARSHALL- MCLEAN-STARK-VERMILION-WOODFORD- 316 PM CDT TUE JUN 14 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS. .DAY ONE...TONIGHT SCATTERED THUNDERSTORMS ARE POSSIBLE...THOUGH OVERALL COVERAGE THROUGH THE EARLY EVENING IS EXPECTED TO BE LOW. MORE WIDESPREAD THUNDERSTORM DEVELOPMENT IS EXPECTED TONIGHT. ORGANIZED SEVERE WEATHER IS NOT EXPECTED... HOWEVER HEAVY RAINFALL...GUSTY WINDS...AND SMALL HAIL WILL BE LIKELY WITH THE STRONGER STORMS. FLOODING WILL CONTINUE ALONG THE ILLINOIS RIVER FOR THE NEXT SEVERAL DAYS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A FRONTAL BOUNDARY WILL REMAIN IN THE REGION INTO THURSDAY...AND WILL BE ACCOMPANIED BY A PERIODIC THUNDERSTORM RISK. AFTER A BRIEF BREAK ON FRIDAY...UNSETTLED WEATHER AND THUNDERSTORM CHANCES WILL RETURN FOR THE WEEKEND. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT. HJS
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LINCOLN IL 1238 AM CDT WED JUN 15 2011 ILZ029-036-037-041-150630- FULTON-MASON-PEORIA-TAZEWELL- 1238 AM CDT WED JUN 15 2011 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FULTON...NORTHERN MASON...NORTHWESTERN TAZEWELL AND SOUTHERN PEORIA COUNTIES UNTIL 130 AM CDT... AT 1235 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 7 MILES NORTHEAST OF HAVANA...MOVING NORTHEAST AT 40 MPH. NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THIS STORM. PEOPLE IN FULTON...MASON...PEORIA AND TAZEWELL COUNTIES...INCLUDING THE CITIES OF GLASFORD...BARTONVILLE...CREVE COEUR...BELLEVUE...WEST PEORIA AND PEORIA...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS...AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 4083 8977 4067 8943 4028 8993 4040 9011 TIME...MOT...LOC 0538Z 218DEG 36KT 4040 8996 CHURCHILL
The Quad Cities radar (KDVN), 89 km away, was scanning. The volume nearest the first event began at 05:41 UTC.
5 flash flood, 4 hail, 1 thunderstorm wind. Local standard time, as filed.
Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in eastern Peoria County and the city of Peoria during the early morning hours. More than 2.50 of rain occurred in less than 90 minutes after Midnight LST. Many streets in Peoria were flooded, and numerous rural roads were impassable.
Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in southwest Tazewell County during the early morning hours. More than 2.50 of rain occurred in less than 90 minutes after Midnight LST. Numerous rural roads were impassable.
Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in northeast Fulton County during the early morning hours. More than 1.00 of rain occurred in less than 20 minutes after 0100 LST. Many streets in the town of Banner were flooded, and numerous rural roads were impassable along the Illinois River.
A barn was severely damaged, a lean-to shed was destroyed, the roof was blown off a machine shed, and 6 power poles were snapped west of Mt. Pulaski.
A band of thunderstorms in western Fulton County produced rainfall rates of 1.00 to 1.50 per hour for about two hours during the early morning hours. Numerous rural roads were impassable, and State Highway 95 was covered with water.
Thunderstorms moved along the Illinois River, producing a band of heavy rainfall in northwest Mason County during the early morning hours. More than 2.00 of rain occurred in less than 90 minutes after Midnight LST. Many streets in the city of Manito were flooded, and numerous rural roads near the Illinois River were impassable.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2011Every state in 2011This day in weather historyWarnings in Illinois, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 318274, 318275, 328435, 328439, 328448, 318276, 318277, 318278, 328458, 328454.